Format

Send to

Choose Destination
See comment in PubMed Commons below
J Hepatol. 1996 Dec;25(6):909-15.

Acute haemodynamic changes after oral carvedilol, a vasodilating beta-blocker, in patients with cirrhosis.

Author information

  • 1Department of Medicine, Royal Infirmary of Edinburgh, UK.

Abstract

BACKGROUND/AIMS:

Combinations of beta-blockers and vasodilators have been assessed for their ability to lower portal pressure and so prevent variceal haemorrhage. However, reservations have been raised particularly with respect to renal function and perfusion after the use of these medicines in patients with chronic liver disease. We studied the acute effects of carvedilol, a new vasodilating beta-blocker which combines non-selective beta-blockade with alpha-1 receptor antagonism, upon the haemodynamics of patients with cirrhosis.

METHODS:

Sixteen patients completed the study which measured the changes approximately 1 h after the administration of 25 mg oral carvedilol.

RESULTS:

The hepatic venous pressure gradient fell from 16.7 +/- 0.9 to 13.6 +/- 1.0 mmHg (p < 0.00001), accounted for largely by reductions in the wedged hepatic venous pressure. Despite this, the azygos blood flow did not change. There was a significant fall in mean arterial pressure (94.8 +/- 4.4 cf. 84.6 +/- 4.3 mmHg; p = 0.0001), which was particularly apparent in the diastolic blood pressure of those patients with ascites. The heart rate only fell significantly in the ascitic subjects. No significant changes occurred in the cardiac output or systemic vascular resistance. Unilateral renal vein flow as measured by the reverse thermodilution technique remained constant.

CONCLUSIONS:

Carvedilol is therefore a potent acute portal hypotensive agent which does not appear to compromise renal perfusion. However, patients with ascites are at greater risk of its systemic hypotensive action.

PMID:
9007720
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk